Maryland, 2001

Damaging Wind in Maryland, August 10, 2001

August 10, 2001 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 2:35 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
335 PM EDT FRI AUG 10 2001

SFC TROF ALONG PIEDMONT ATTM WITH MAIN FNT WELL W OVR WRN PA. VERY
HI POTENTIAL ENERGY EXISTS ACRS ALL CWA AND GIVEN SCT DEVELOPMENT
ATTM MENTIONING SVR FOR N&NW...MICROBURST POTENTIAL.
CANCELED HEAT ADVISORY EVEN THOU SEVERAL MORE HRS WL EXIST FOR
OPPRESSIVE HEAT.  STILL CONCERNED NIGHTTIME LOWS OVR TIDEWATER MAY
HOVER AROUND 80 BUT AS A WHOLE...GIVEN MODEL WET SOLUTIONS HEAT
SHOULD END OVERNIGHT.  OTHERWISE...TAKING CURRENT FORECAST AND
APPLYING A WETTER SOLUTION IN SHORTERM...THOU NOT QUITE AS WET AS
AVN.  EXTENDED LOOKING FINE WITH SOME POTENTIAL ADJUSTMENTS LIKELY.
CURRENT SHORT RANGE MOS TEMPS SEEM GOOD BUT RAISING POPS.

FCSTID = 71
SBY   74  86  73  85 /  60  60  60  50
OXB   74  87  73  85 /  30  40  40  40
ECG   76  91  75  87 /  20  40  40  40
ORF   77  91  76  87 /  20  40  40  40
PHF   77  91  76  87 /  20  40  40  40
AKQ   76  91  75  87 /  20  50  50  40
RIC   75  90  74  87 /  50  60  60  50
FVX   73  88  71  87 /  40  60  50  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN

In the hours before

Special weather statement, Aug 10, 1:30 PM EST, 4 hours 10 minutes before
MDZ021>024-NCZ012>017-030>032-102-VAZ048-049-060>100-101830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT FRI AUG 10 2001

...THREAT OF SEVERE WEATHER WILL EXIST INTO THIS EVENING...

THE HEAT WAVE INDUCED TEMPERATURES AND HIGH HUMIDITY...COMBINED WITH
AN APPROACHING COLD FRONT WILL PRODUCE THE POTENTIAL FOR SEVERE
THUNDERSTORMS THROUGH THE EVENING.  AT THIS TIME THE GREATEST THREAT
WOULD BE STRAIGHT LINE WINDS...OFTEN CALLED MICROBURSTS...ACROSS
SOUTH CENTRAL VIRGINIA...ROUGHLY WEST I95 AT FIRST.  THESE STORMS
ARE BEGINNING TO DEVELOP THIS AFTERNOON ALONG THE PIEDMONT AND
SHOULD BE SCATTERED THROUGH THE EVENING AS THEY INCREASE AND SPREAD
SLOWLY EASTWARD.  THE COASTAL LOCATIONS MAY NOT EXPERIENCE ANY
THUNDERSTORM ACTIVITY UNTIL AFTER MIDNIGHT WHEN THE SEVERE THREAT
HAS DIMINISHED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

SCHUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 10, 5:40 PM EST
Where
Dorchester County, Williamsburg
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.650, -75.833

Trees down on Skinners Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267009.